Dr Chris on the link between paracetamol and heart disease
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Available in most stores and pharmacies, paracetamol is a popular painkiller used to target all sorts of aches and pains. The over-the-counter medicine comes in different forms, ranging from tablets to syrup. Although it has become a go-to answer to the painful problems of many, some are ignorant when it comes to its side effects.
While some painkillers have been criticised, paracetamol seems like one of the safer options.
The NHS even reports that this painkiller “rarely” triggers side effects as long as you stick to the right dose.
However, like any medicine, paracetamol can cause some possible side effects.
This includes three warning signs that can appear in your tummy, according to Drugs.com.
The health portal puts these signs on their list of “serious” side effects:
- Stomach pain
- Loss of appetite.
Nausea, which describes feeling sick, can be also accompanied by a low fever.
They explain that if you experience these signs while following paracetamol treatment, you should “stop using this medication and call your doctor at once”.
However, these three signs aren’t the only “serious” side effects, others include:
- Dark urine
- Clay-coloured stools
Jaundice describes the yellowing of your skin or the whites of your eyes, according to the NHS.
The health portal Patient notes that jaundice can happen due to paracetamol poisoning.
Poisoning like this can lead to acute liver failure, which may trigger this warning sign.
Generally, jaundice happens when you have high blood levels of bilirubin – a bile pigment – in your body.
Apart from your skin and eyes, jaundice can be also spotted in the colour of your pee and poo.
The NHS further backs Drugs.com, explaining that jaundice requires urgent medical help.
The good news is that paracetamol is toxic to the liver only in large amounts, according to the British Liver Trust.
Remember, the NHS also explains that the painkiller doesn’t usually cause unwanted effects when you are taking the correct dosage.
If you’re not aware, the recommended amount you shouldn’t exceed is one or two 500 milligram tablets taken up to four times during a 24-hour period.
The health service concludes: “Overdosing on paracetamol can cause serious side effects.
“Do not be tempted to increase the dose or to take a double dose if your pain is very bad.”
Source: Read Full Article